Texas, 2009Excessive Heat in Texas, June 24, 2009
June 24, 2009 · NWS SHV · 1 event in 1 county or zone
A ridge of high pressure both near the surface and aloft in the atmosphere settled in across the southern plains towards the latter half of the month. The heat became excessive across northeast Texas with afternoon temperatures approaching 100 degrees or more with heat index values around 105 to 107 degrees.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A ridge of high pressure both near the surface and aloft in the atmosphere settled in across the southern plains towards the latter half of the month. The heat became excessive across northeast Texas with afternoon temperatures approaching 100 degrees or more with heat index values around 105 to 107 degrees.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jun 24, 2:15 AM CST, 7 hours 45 minutes earlier.
Area forecast discussion, Jun 24, 2:15 AM CST, 7 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
315 AM CDT WED JUN 24 2009
.DISCUSSION...
EXCESSIVE HEAT WILL CONTINUE TODAY WITH HEAT INDEX VALUES
EXPECTED TO MEET OR EXCEED 105 DEGREES TODAY ACROSS MOST AREAS.
SEEING THAT WE SAW THOSE CONDITIONS ON TUESDAY AND EXPECTING
SIMILAR CONDITIONS TODAY...HAVE POSTED A HEAT ADVISORY FOR OUR
ENTIRE AREA VALID THROUGH 00Z.
CONVECTION DEVELOPED TUESDAY AFTERNOON ACROSS CENTRAL ARKANSAS AND
SPREAD SOUTHWARD ALONG THE BACK SIDE OF OUR UPPER RIDGE WITH A
REMNANT OUTFLOW BOUNDARY LIKELY IN THE VICINITY OF DEEP EAST TEXAS
INTO CENTRAL LOUISIANA THIS MORNING. THIS COMBINED WITH FAVORABLE
SHEAR AXIS EXPECTED TO RESIDE ACROSS NE TX/SE OK TODAY...HAVE GONE
WITH SLIGHT CHANCE POPS AREAWIDE INTO THE EVENING HOURS. CONVECTION
ACROSS N MISS THIS MORNING AS WELL LIKELY IN ASSOCIATION WITH WEAK
VORTICITY AND A WEAK BACKDOOR FRONTAL BOUNDARY WHICH SHOULD MAKE
GOOD PROGRESS INTO OUR NE ZONES THIS AFTERNOON. ANY CONVECTION
THAT DEVELOPS GIVEN THE AFTERNOON TEMPERATURES COULD EASILY
PRODUCE STRONG AND DAMAGING WIND GUSTS SO WILL MENTION THIS
POSSIBILITY AS WELL IN MORNING HWO.
NOT CONFIDENT ON JUST HOW FAR WEST THE BACKDOOR BOUNDARY WILL MOVE
TONIGHT INTO THURSDAY BUT THE BOUNDARY COULD ACT TO LOWER
DEWPOINTS ENOUGH SUCH THAT HEAT INDEX VALUES MAY NOT REACH
ADVISORY CRITERIA ON THURSDAY. WILL LET FUTURE SHIFTS MAKE THIS
CALL ON WHETHER OR NOT TO EXPAND THE ADVISORY INTO THURSDAY.
FOR THE WEEKEND INTO NEXT WEEK...FOLLOWED THE ECMWF CLOSELY WITH ITS
HANDLING OF THE UPPER LEVEL RIDGE AXIS. THE RIDGE SHOULD BE SUPPRESSED
ENOUGH TO OUR NORTH AND WEST FOR INCREASING CONVECTIVE POSSIBILITIES
FOR LATE SUNDAY INTO NEXT WEEK. UPPER FLOW COULD BECOME NORTHWEST
ENOUGH SUCH THAT MEDIUM RANGE PROGS ARE IN AGREEMENT WITH ANOTHER
COOL FRONT PUSHING INTO THE REGION EARLY NEXT WEEK. THUS...KEPT
SLIGHT CHANCE POPS GOING THROUGH NEXT WEEK AS WELL.
MANY THANKS TO OUR SURROUNDING OFFICES FOR COORDINATION THIS MORNING...
PRELIMINARY TEMPERATURE AND POP FCST TO FOLLOW...13.
&&
.AVIATION...
PATCHY FOG MAY DEVELOP IN 10-14Z TIME FRAME...MAINLY BTW
THE ELD AND MLU TAF SITES...WHERE SCT BAND OF CONVECTION
FORMED ALONG A SWWD MOVG BOUNDARY LATE YESTERDAY.
MOSTLY CLEAR SKIES...LIGHT WINDS...INTERACTING WITH AREAS OF WET
GROUND...AND SOME AREA OBS CURRENTLY HAVE SMALL T/TD SPREAD.
SIMILAR CONDITIONS AND INSTABILITY TODAY...SHOULD YIELD MORE
ISOLATED AFTN CONVECTION. AS THIS BOUNDARY SINKS SWWD...REMAINDER
OF TAF SITES COULD SEE TSTM DEVELOPMENT. ALSO...NEW BOUNDARIES
EXPECTED TO EMANATE FROM OVER NOCTURNAL STORMS OVER NW MS...WHERE
DEEP STEERING FLOW FROM NORTH IN MID/UPPER LVLS. LIGHT NE BREEZES
EXPECTED THIS AFTN AS RESULT OF ORIGINAL BOUNDARY INFLUENCE./VII/
&&
.PRELIMINARY POINT TEMPS/POPS...
SHV 100 74 99 74 100 / 20 20 10 10 10
MLU 100 71 98 71 100 / 20 20 10 10 10
DEQ 100 70 99 71 99 / 20 20 10 10 10
TXK 100 71 98 72 99 / 20 20 10 10 10
ELD 100 70 98 71 99 / 20 20 10 10 10
TYR 101 77 100 74 100 / 20 20 10 10 10
GGG 101 75 100 73 100 / 20 20 10 10 10
LFK 101 74 100 74 100 / 20 20 10 10 10
&&
.SHV WATCHES/WARNINGS/ADVISORIES...
AR...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING
ZONES: ARZ050-051-059>061-070>073.
LA...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING
ZONES: LAZ001>006-010>014-017>022.
OK...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING
ZONES: OKZ077.
TX...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING
ZONES: TXZ096-097-108>112-124>126-136>138-149>153-165>167.
&&
13/07Hazardous weather outlook, Jun 24, 2:51 AM CST, 7 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
351 AM CDT WED JUN 24 2009
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-241700-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-
FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-
HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-SABINE TX-
351 AM CDT WED JUN 24 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.
.DAY ONE...TODAY AND TONIGHT...
A HEAT ADVISORY HAS BEEN POSTED FOR THE ENTIRE FOUR STATE REGION
THROUGH 7 PM THIS EVENING FOR EXCESSIVE HEAT INDEX VALUES OF 105
DEGREES OR GREATER THIS AFTERNOON. A HEAT ADVISORY MEANS THAT A
PERIOD OF HOT TEMPERATURES IS EXPECTED. THE COMBINATION OF HOT
TEMPERATURES AND HIGH HUMIDITY WILL COMBINE TO CREATE A SITUATION
IN WHICH HEAT ILLNESSES ARE POSSIBLE. DRINK PLENTY OF FLUIDS...
STAY IN AN AIR-CONDITIONED ROOM...STAY OUT OF THE SUN...AND CHECK
UP ON RELATIVES AND NEIGHBORS.
IN ADDITION TO THE HEAT...WIDELY SCATTERED THUNDERSTORMS WILL BE
POSSIBLE TODAY ACROSS THE REGION. GIVEN THE EXPECTED HOT
TEMPERATURES THIS AFTERNOON...ANY THUNDERSTORMS THAT DEVELOP COULD
EASILY PRODUCE STRONG AND DAMAGING WIND GUSTS. IF THUNDERSTORMS
DEVELOP TODAY...THEY WILL LIKELY CONTINUE INTO THE EVENING HOURS.
HOWEVER...NO WIDESPREAD SEVERE THUNDERSTORM ACTIVITY IS EXPECTED
THROUGH TONIGHT.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WHILE ISOLATED THUNDERSTORMS COULD BECOME SEVERE THIS AFTERNOON
AND EVENING...WIDESPREAD ACTIVATION OF STORM SPOTTERS...HAM
RADIO OPERATORS AND EMERGENCY MANAGEMENT OFFICIALS SHOULD NOT BE
NEEDED THROUGH TONIGHT.
13
Excessive Heat, Smith
- When
- June 24, 10:00 AM CST
- Where
- Smith forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- Newspaper
- Coordinates
- 32.375, -95.269 (the zone’s center; the record gives no point)
A 37 year old man died around 1100 am due to a heat related illness while working outdoors in the city of Troup, Texas. A heat advisory was posted for the region earlier that morning and continued throughout the day for Smith County, Texas.
- Excessive Heat
- Heat at or above the local excessive heat warning criteria, or heat that caused deaths.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Texas, June 24 to 29, 20091 death · 23 events
- Tornado and Hail in Nebraska, June 24 to 25, 2009$252,000 · EF2 · 14 events
- Heat in Arkansas, June 24, 20091 death · 1 event
- Tornadoes and Hail in North Dakota, June 24, 2009$930,000 · EF1 · 21 events
- Tornadoes and Flash Flood in South Dakota, June 24 to 25, 2009$285,000 · EF0 · 46 events
- Hail and Damaging Winds in South Dakota, June 24, 2009$404,000 · 2.75 in hail · 11 events
- Flooding and Hail in Illinois, June 24, 20092 injured · $25,000 · 56 kt wind · 10 events
- Damaging Winds in Michigan, June 24, 2009$58,000 · 60 kt wind · 4 events
- Lightning Strike in Louisiana, June 24, 2009$50,000 · 1 event
- Tornado and Hail in South Dakota, June 24, 2009EF0 · 27 events
- Flash Flooding and Hail in Missouri, June 24, 20091 injured · $4,000 · 1 in hail · 14 events
- Hail in Iowa, June 24, 2009$20,000 · 1 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 183137.